Pins and needles after b12

hi there, so I was recently diagnosed as being deficient in b12. I do not test positive for intrinsic factor but for parietal cell antibody. I had a number of neurological symptoms that came on at once a few months ago-the main symptom being a burning scalp, then on/off dizziness and an on/off feeling of not being connected to the environment. I received loading doses of 5 injections in 10 days 1 month ago. the dizziness amplified during this time of getting the injections and just started to fade off when I got my first monthly injection yesterday (the neurologist recommended the loading dose, then 1 injection monthly for 6 months and then 3 monthly). also after the loading dose I got pins and needles in my limbs, particularly my left arm and hand. this is on/off but a symptom I never had before. I have had no alleviation in my scalp burning. it is usually more prominent in evening but can be on/off throughout the day.

I am just wondering is it normal to have adverse reactions to the shots? is the pins and needles my nerves re awakening? is the scalp burning related?

I am getting hydroxocobalamin. all other blood results are normal. hormones all normal except very high levels of cortisol. ive been referred to endo to investigate same.

all help would be appreciated

4 Replies

oldestnewest
  • It could be nerves waking up after being deficient for a while.

    It could also be that the injections have caused a reaction that means that you now have plenty of B12 in your blood but it's not actually getting through to cells where it is needed. The only effective treatment I've come across (and how I treat myself and my mother) is by keeping levels really high so that some manages to get through to cells despite whatever is trying to stop them. (Functional B12 deficiency).

    The cortisol may have something to do with it - really don't know but hoping that the endo is on the ball.

    The tests for IF and PCA aren't really that conclusive in identifying whether Pernicious Anaemia was the cause of your deficiency and unless the cause is obviously dietary the treatment is shots for life anyway so personally I wouldn't get hung up on trying to identify why you were deficient.

    It is quite common for people to experience more aches and pains when they start treatment with B12

  • Thanks Gambit!

  • I actually had the majority of neurological symptoms set in after oral loading doses, and I can't quite get my head around that either. My scalp was numb, my extremities had sick and glove pins and needles.

    It took 7-9 months of weekly shots to improve to a large extent. If I miss a week symptoms return. My cortisol was high I think, and my adrenals weren't fully functioning due to stress and celiac.

    With the shots, my neurological symptoms did not worsen, but I did feel aching in my bones. In fact it felt like my nerve sensation in my skin would be momentarily turned on.

    I would tell the doctor, and keep an eye on other nutrients, like potassium, magnesium, other b vitamins, iron. And you may just need more frequent b12.

  • Good news the pins and needles really subsided. I only get them occasionally in my right foot. Burning scalp really resolved too especially when I started using sensitive scalp products. However iv now developed tinnitus. Had it 6 weeks now. Never had it before and have never had problems with my ears. Could it be a side effect to the b12?! There doesn't appear to be anything wrong with my ears which makes me think it's neurological.

You may also like...